question-icon

What causes bladder pain while undergoing intravesical therapy for bladder cancer?

default
Posted on Fri, 20 Jan 2017
Question: I have gone through bladder cancer for over 20 years and seven times in the past have had it cut or cauterized. Followed by six BCG treatments. They worked. In XXXXXXX began the procedure again. By the third treatment my bladder, and urinary tract was on fire. They cut the dosage in half and by the fifth I could not continue. They then gave me ten days of Cipro. Did not work. Then thirty days of anti BCG treatment. Did not work only made it worse. Then two new BCG pills plus the one before. No luck. We are now approaching Christmas with no sleep, the same intense pain. For the past two weeks they stopped the pills and want to see if nature will cure it. No luck so far. Doc's at Wellstar tell me this is a very rare side effect they have never seen. Every eight hours I am now taking Uribel for pain. Does not help much. Bathroom about every forty minutes day and night. They are trying to find a way to resolve the problem. I have lost strength from a well toned 84 year old body who has worked out for 2 hours three days a week for 24 years. In Aug had cataract surgery and I feel it is affecting my eyes. Had another CAT SCan two weeks ago and they note a new mass in my bladder not there before. Up until now all the results were superfulous and not extended to the Muscle wall. They plan to again take me to the operating room in January and do a Cystoctomy to see what they find. Please thoughts or even things I can share with my Dr,s. My Dr of 24 years retires the end of December. Since October I now have a new Dr of Urology. I believe he is doing his best. XXXXXXX XXXX 0000. YYYY@YYYY

Now taking Uribe for pain 3 times a day. Have taken phenazopyrideme, and Hydrocodon acetaminoph, for pain. Took Rifampin 300 MG, Isoniazid 300 MG Tablets for anti BCG medications. I do have Lab tests of blood and urine as well as a lower CAT SCAN a couple weeks ago.

Also it affects my bowel movements from constipated to near liquid.
doctor
Answered by Dr. Dr. P. T. Patil (6 hours later)
Brief Answer:
Irritation of Badder is known side effect of intra Vesical BCG treatment .

Detailed Answer:
Hello,
Thanks for your query, I really feel very sorry for your concern and agony that you are going through at this age.

You have been diagnosed and treated with appropriate treatment by Intra Vesical B.C.G of and on for Non Invasive Cancer of Bladder since last 20 years and now getting severe pain and frequent urination since few months .

I shall be happy if you can post me few more details to help me in making comments on your problem-

1) Was Biopsy from the new site of tumor done very recently to confirm whether it has infiltrated to bladder muscles ?

2) Can you please upload report of your C.T Scan done very recently ? You can simply upload/attach it at the reports section.

In spite of aggressive treatment, the cancer of the bladder has a tendency to recur repeatedly. Your present problem is due to irritation of bladder due to known side effect of B.C.G treatment which is not responding to all medicines being prescribed for pain management .

In such given situation, you can discuss with your Urologist to explore the feasibility and efficacy of surgery of Radical Cystectomy with Neo Bladder but keeping in mind about the nature of surgery which is a major surgery to go through at the age of 84 years provided you are medically fit to withstand it .

This will help you to have pain free life and free from agony that you are currently going through .

Hope I have answered your query ,please feel free to ask if you have more questions, I shall be happy to help you.

Thanks and Regards.
Dr.Patil..


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Dr. P. T. Patil (2 days later)
Thanks for your reply. It supports my thinking. Have my annual physical with my primary care Dr tomorrow. I will also share my thoughts and position with him. May have some additional questions after this visit. Also have an eye appointment with my eye Dr the 23rd to see if the medications have affected them. XXXXXXX XXXX
doctor
Answered by Dr. Dr. P. T. Patil (17 hours later)
Brief Answer:
Please do write after you visit your Urologist .

Detailed Answer:
Hello
Thanks for update

Please discuss with your Urologist the points which I have shared with you and do write if you need my help
Thanks and Regards.
Dr.Patil.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Dr. P. T. Patil

Urologist

Practicing since :1971

Answered : 10504 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

138 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
What causes bladder pain while undergoing intravesical therapy for bladder cancer?

Brief Answer: Irritation of Badder is known side effect of intra Vesical BCG treatment . Detailed Answer: Hello, Thanks for your query, I really feel very sorry for your concern and agony that you are going through at this age. You have been diagnosed and treated with appropriate treatment by Intra Vesical B.C.G of and on for Non Invasive Cancer of Bladder since last 20 years and now getting severe pain and frequent urination since few months . I shall be happy if you can post me few more details to help me in making comments on your problem- 1) Was Biopsy from the new site of tumor done very recently to confirm whether it has infiltrated to bladder muscles ? 2) Can you please upload report of your C.T Scan done very recently ? You can simply upload/attach it at the reports section. In spite of aggressive treatment, the cancer of the bladder has a tendency to recur repeatedly. Your present problem is due to irritation of bladder due to known side effect of B.C.G treatment which is not responding to all medicines being prescribed for pain management . In such given situation, you can discuss with your Urologist to explore the feasibility and efficacy of surgery of Radical Cystectomy with Neo Bladder but keeping in mind about the nature of surgery which is a major surgery to go through at the age of 84 years provided you are medically fit to withstand it . This will help you to have pain free life and free from agony that you are currently going through . Hope I have answered your query ,please feel free to ask if you have more questions, I shall be happy to help you. Thanks and Regards. Dr.Patil..